Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2018, 2:51 PM EDT for Lake County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 2:51 PM EDT (18:51 UTC)
- Expired
- Aug 1, 2018, 3:27 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 110 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WUUS53 KGRR 011851
SVRGRR
MIC085-011945-
/O.NEW.KGRR.SV.W.0019.180801T1851Z-180801T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
251 PM EDT WED AUG 1 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southeastern Lake County in west central Michigan...
* Until 345 PM EDT.
* At 251 PM EDT, a severe thunderstorm was located 8 miles east of
Baldwin, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Chase around 300 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4382 8556 4381 8577 4392 8583 4403 8556
TIME...MOT...LOC 1851Z 246DEG 20KT 4387 8569
HAIL...1.00IN
WIND...60MPH
$$
LAURENS2 follow-up statements
137
WWUS53 KGRR 011916
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
316 PM EDT WED AUG 1 2018
MIC085-011945-
/O.CON.KGRR.SV.W.0019.000000T0000Z-180801T1945Z/
Lake MI-
316 PM EDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN LAKE COUNTY...
At 316 PM EDT, a severe thunderstorm was located near Reed City, or
11 miles west of Evart, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Lake County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4382 8556 4382 8569 4390 8568 4403 8556
TIME...MOT...LOC 1916Z 246DEG 20KT 4393 8551
HAIL...1.00IN
WIND...60MPH
$$
LAURENS504
WWUS53 KGRR 011927
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
327 PM EDT WED AUG 1 2018
MIC085-011937-
/O.CAN.KGRR.SV.W.0019.000000T0000Z-180801T1945Z/
Lake MI-
327 PM EDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4382 8556 4382 8569 4390 8568 4403 8556
TIME...MOT...LOC 1926Z 246DEG 20KT 4396 8543
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:32 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 1, 1:32 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 132 PM EDT Wed Aug 1 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 328 AM EDT Wed Aug 1 2018 Widely scattered showers and thunderstorms are expected today and Thursday, primarily inland from Lake Michigan. Dry and warm weather with increasing humidity is expected for the weekend. && .SHORT TERM...(Today through Friday) Issued at 328 AM EDT Wed Aug 1 2018 Upper low near Ludington at this hour will continue lifting north but upper trough will remain over Lwr Mi today. This will lead to the development of diurnal cumulus inland from Lk MI with a few pulse showers or storms developing after 2-3 PM east of the lake breeze front. RAP guidance progs 500-1500 J/KG of sfc based cape later today with inverted-V soundings, so some locally gusty winds could occur from any stronger cells. Hi res models indicate that the widely scattered convection later today will be mostly east of Highway 131, dissipating with sunset. Attention then turns to the northwest portion of the area late tonight, specifically around Ludington and Pentwater, where strengthening swly low level jet of 25-30 kts and H8 theta-e advection ahead of the approaching front may fuel a few showers and storms. On Thursday the sfc front comes into the area then stalls out. Any nocturnal storms up north should weaken by late morning, followed by a transition to scattered diurnal convection along the convergent frontal zone in the afternoon. Best sfc convergence is progged in northeast Lwr MI so highest concentration of new storms at pk heating should be up there, however a narrow corridor of convergence extending southwest along the stalled front supports chc/sct pops into the evening, with the exception of the lakeshore north of Holland. Sfc front washes out and becomes more ill-defined by Friday so will run with a dry fcst. However can't completely rule out an isolated diurnal shower or storm in any areas of wk sfc convergence related to the lake breeze and/or the old sfc front. .LONG TERM...(Friday night through Tuesday) Issued at 328 AM EDT Wed Aug 1 2018 We are looking at a very warm and dry stretch for the first couple of days of the long term, before rain chances will increase by early next week with a slight cool down. The system that will bring us the chances for rain on Friday, should be gone by the beginning of the period Friday night. This will be the case as the supporting upper trough will move east of the area by that time. We will see a decent upper ridge build in, and warm temps aloft advect in from the SW. This will support dry conditions at least through Sat with temps approaching 90. The chance of rain may increase a little for Sunday, but hot temperatures will likely remain. The upper ridge will shift east of the area, and a trough and associated sfc front will try to approach the area. Most areas will likely stay dry on Sun. Rain chances will gradually increase then through Tue for the area. The front will try to sink south into the area on Mon, and linger into Tue. Exact placement of the front will be difficult to pin down as short wave activity and resulting convection will modulate the position of the front. A chance of rain in the forecast with slightly cooler temps is a good way to go this far out in time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 128 PM EDT Wed Aug 1 2018 Instability has allowed for a few showers to develop...mainly around KBTL...KLAN and KJXN. These could persist for a few hours this afternoon before tracking east of the area. There could even be a local thunderstorm or two. Generally looking at VFR into tonight. Any heavier shower/thunderstorm could briefly lower conditions. Guidance is trending toward a risk for showers Thursday morning...so will add this potential to the forecast. && .MARINE... Issued at 328 AM EDT Wed Aug 1 2018 We need to keep a close eye tonight on the increasing swly low level jet ahead of the approaching front. This could warrant a small craft advisory for a time very late tonight into midday Thursday, particularly between Holland and Pentwater - including Muskegon and Grand Haven. && .HYDROLOGY... Issued at 1118 AM EDT Tue Jul 31 2018 Like on Sunday, Monday saw many localized downpours totaling an inch or more across areas no larger than a handful of square miles. This activity was again focused mostly between US-31 and US-131, plus portions of inland Central Michigan. A few locations saw rain both days, but many others saw none at all. Rain across a larger portion of the area is likely tonight, including the region of mid-southern Michigan that is in a drought. While still not a guarantee for everyone, a swath or two of beneficial rain amounts may occur. Additional isolated heavy rain showers are again possible from time to time over the next week. Flood potential is low. Abnormally dry conditions continue over much of the area, especially in the greater Lansing region. This is apparent by looking at the 30 and 60-day departures from normal at water.weather.gov/precip. The US Drought Monitor, which weights the 60-day departures more heavily in its formula, shows a moderate drought has developed over that area. This is the third summer in a row that the greater Lansing area has seen a moderate drought. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Meade SHORT TERM...Meade LONG TERM...NJJ AVIATION...MJS HYDROLOGY...CAS MARINE...Meade
Hazardous weather outlook, Aug 1, 2:41 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 241 PM EDT Wed Aug 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 241 PM EDT Wed Aug 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A few thunderstorms will develop this afternoon east of Highway 131. Other storms are possible after midnight tonight around Ludington and Pentwater. No severe weather is expected today and tonight, but locally gusty winds and small hail could occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widely scattered thunderstorms are expected Thursday but severe weather is not expected. After a mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-020815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 241 PM EDT Wed Aug 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible tonight north of Muskegon. Severe weather is not expected at this time. Cloud to water lightning strikes and gusty winds are the main forecasted hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A period of hazardous winds and waves is possible Thursday morning into mid afternoon, particularly between Holland and Whitehall. After a mostly dry weekend, periodic thunderstorm chances will exist next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 1, 2:10 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 210 PM EDT WED AUG 1 2018 MIZ038-011915- Lake MI- 210 PM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near Hoxeyville, or 17 miles southwest of Cadillac, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph with downed tree limbs will be possible with this storm. Locations impacted include... Luther... Bristol... LAT...LON 4402 8557 4402 8574 4416 8587 4417 8557 TIME...MOT...LOC 1809Z 233DEG 16KT 4415 8573 LAURENS
Local storm report, Aug 1, 2:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 5 ESE MECOSTA 43.60N 85.15W
08/01/2018 E0.25 INCH MECOSTA MI TRAINED SPOTTER
PEA-SIZED HAIL, WIND GUSTS ESTIMATED 30-40
MPH, AND PONDING OF WATER ON ROADS IN REMUS.
&&Special weather statement, Aug 1, 2:24 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
224 PM EDT WED AUG 1 2018
MIZ038-044-011930-
Lake MI-Newaygo MI-
224 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bitely, or 7 miles southwest of Baldwin, moving
east at 15 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Baldwin... Chase... Brohman...
Woodland Park... Hawkins... Nirvana...
Bitely... Idlewild...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4368 8557 4369 8603 4379 8604 4389 8604
4406 8556
TIME...MOT...LOC 1823Z 250DEG 15KT 4382 8594
LAURENSSpecial weather statement, Aug 1, 2:47 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 247 PM EDT WED AUG 1 2018 MIZ038-011945- Lake MI- 247 PM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near Nirvana, or 7 miles east of Baldwin, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph with downed tree limbs will be possible with this storm. This strong thunderstorm will be near... Chase around 255 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall and frequent cloud to ground lightning are also occurring with this storm. Localized flooding is possible. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Do not drive your vehicle through flooded roadways. && LAT...LON 4382 8556 4381 8579 4391 8584 4401 8556 TIME...MOT...LOC 1847Z 248DEG 22KT 4386 8570 LAURENS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:10 PM EDT | Special Weather Statement | GRR | Lake | 65 min |
| Aug 1, 2:24 PM EDT | Special Weather Statement | GRR | Lake | 66 min |
| Aug 1, 2:47 PM EDT | Special Weather Statement | GRR | Lake | 58 min |
| Aug 1, 3:32 PM EDT | Special Weather Statement | GRR | Osceola | 88 min |
| Aug 1, 3:44 PM EDT | Special Weather Statement | GRR | Newaygo | 61 min |
| Aug 1, 3:59 PM EDT | Special Weather Statement | GRR | Lake | 61 min |
| Aug 1, 4:20 PM EDT | Special Weather Statement | GRR | Clare | 55 min |
| Aug 1, 4:23 PM EDT | Special Weather Statement | GRR | Mecosta | 67 min |
| Aug 1, 6:21 PM EDT | Special Weather Statement | GRR | Lake | 24 min |
| Aug 1, 7:14 PM EDT | Special Weather Statement | GRR | Isabella, Mecosta | 61 min |
| Aug 1, 7:31 PM EDT | Special Weather Statement | GRR | Clinton | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.